[Skip to Navigation]
[Skip to Navigation Landing]
Article
February 27, 1967

Melasma Induced by Oral Contraceptive Drugs

Author Affiliations

USAF

From the Dermatology Service, USAF Hospital Scott, Scott Air Force Base, Ill.

JAMA. 1967;199(9):601-605. doi:10.1001/jama.1967.03120090043007
Abstract

In a clinic group of 212 patients taking an oral contraceptive agent, melasma developed in 61 (29%) as a direct result of the drug. Both combination and sequential oral contraceptives showed the capability to produce this facial hyperpigmentation, which does not completely regress after cessation, in contrast to melanoderma in pregnancy. It appears that continued use of the newer oral contraceptive agents will lead to the conclusion that all are capable of producing hyperpigmentation. Eighty-seven percent (52 of 61) having melasma from oral contraceptives also had melanoderma during pregnancy. Thus, melasma in pregnancy can be used as an indicator in detecting the susceptible individual. The perplexing question of estrogen or progesterone as the cause of melasma remains unanswered. No lessening in the incidence of melasma could be found with decreased dosage in estrogen component.

×